Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 53, NWS Sioux Falls, SD

June 24, 2023Lyon County, Plymouth County, Sioux County, Iowa; 6 counties in South Dakota; Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2023, 4:03 AM CDT for Lyon County, Plymouth County, Sioux County, Iowa; 6 counties in South Dakota; Rock County, Minnesota. It was in force for 42 min. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2023, 4:03 AM CDT (09:03 UTC)
Expired
Jun 24, 2023, 4:45 AM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lyon County, IA, Plymouth County, IA, Sioux County, IA, Rock County, MN, Clay County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 52 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:26 AM CDTTSTM WND GST 653 Ssw Beresford, SDMesonet station 16 SD RWIS Beresford.
Jun 24, 4:26 AM CDTTSTM WND GST 653 Ssw Beresford, SDMesonet station 16 SD RWIS Beresford.
Jun 24, 4:30 AM CDTTSTM WND DMGHawarden, IAPhotos of trees down and roof shingles blown off via social media. Time estimated by radar.
Jun 24, 4:30 AM CDTTSTM WND DMGHawarden, IAPhotos of trees down and roof shingles blown off via social media. Time estimated by radar.
Jun 24, 4:34 AM CDTTSTM WND GST 575 Ssw Worthing, SDMesonet station 176 SD RWIS Davis.
Jun 24, 4:34 AM CDTTSTM WND GST 575 Ssw Worthing, SDMesonet station 176 SD RWIS Davis.
Jun 24, 4:35 AM CDTTSTM WND DMG5 N Tea, SDPhoto of 3 inch diameter tree branch broken in SW Sioux Falls via social media. Time estimated from radar.
Jun 24, 4:35 AM CDTTSTM WND DMG5 N Tea, SDPhoto of 3 inch diameter tree branch broken in SW Sioux Falls via social media. Time estimated from radar.
Jun 24, 4:35 AM CDTTSTM WND GST 571 Ssw Hawarden, IAMesonet station FW6302 Hawarden.
Jun 24, 4:35 AM CDTTSTM WND GST 571 Ssw Hawarden, IAMesonet station FW6302 Hawarden.
Jun 24, 4:41 AM CDTTSTM WND GST 583 Nnw Sioux Falls, SDASOS station KFSD Sioux Falls Airport.
Jun 24, 4:41 AM CDTTSTM WND GST 583 Nnw Sioux Falls, SDASOS station KFSD Sioux Falls Airport.
Jun 24, 4:44 AM CDTTSTM WND GST 591 Sw Crooks, SDPersonal Weather Station.
Jun 24, 4:44 AM CDTTSTM WND GST 591 Sw Crooks, SDPersonal Weather Station.
Jun 24, 4:52 AM CDTTSTM WND DMGRock Valley, IAPhotos of multiple large tree limbs broken via social media. Time estimated from radar.
Jun 24, 4:52 AM CDTTSTM WND DMGRock Valley, IAPhotos of multiple large tree limbs broken via social media. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 3:10 AM CDTSevere Thunderstorm WatchSPC4 hr
Jun 23, 9:24 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS53 KFSD 240903
SVRFSD
IAC119-149-167-MNC133-SDC027-083-087-099-125-127-240945-
/O.NEW.KFSD.SV.W.0053.230624T0903Z-230624T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
403 AM CDT Sat Jun 24 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Western Lyon County in northwestern Iowa...
  Western Sioux County in northwestern Iowa...
  Northwestern Plymouth County in northwestern Iowa...
  Southwestern Rock County in southwestern Minnesota...
  Clay County in southeastern South Dakota...
  Minnehaha County in southeastern South Dakota...
  Lincoln County in southeastern South Dakota...
  Southeastern McCook County in southeastern South Dakota...
  Turner County in southeastern South Dakota...
  Union County in southeastern South Dakota...

* Until 445 AM CDT.

* At 403 AM CDT, severe thunderstorms were located along a line
  extending from near Monroe to Davis to near Vermillion, moving
  northeast at 70 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Lennox and Chancellor around 410 AM CDT.
  Tea, Akron, Wall Lake and Worthing around 415 AM CDT.
  Canton, Harrisburg, Hartford, Alcester, Ellis and Newton Hills 
  State Park around 420 AM CDT.

Other locations in the path of these severe thunderstorms include
Sioux Falls, Hawarden, Crooks, Inwood, Craig, Lake Alvin State
Recreation Area, Renner, Brandon, Baltic, Larchwood, Ireton, Hudson,
Alvord, Struble, Fairview, Rowena, Corson, Valley Springs, Hills,
Lester, Maurice, Palisades State Park, Sioux Center, Rock Valley,
Garretson, Beaver Creek and Doon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4318 9711 4342 9733 4385 9659 4351 9625
      4280 9606 4273 9690 4273 9692 4272 9696
TIME...MOT...LOC 0903Z 234DEG 60KT 4345 9722 4324 9701 4277 9686 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Chapman
1 follow-up statement
143 
WWUS53 KFSD 240934
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
434 AM CDT Sat Jun 24 2023

SDC027-087-240942-
/O.CAN.KFSD.SV.W.0053.000000T0000Z-230624T0945Z/
Clay SD-McCook SD-
434 AM CDT Sat Jun 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR CLAY AND SOUTHEASTERN MCCOOK
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southeastern South Dakota. A Severe Thunderstorm Watch also remains
in effect until 1000 AM CDT for northwestern Iowa...and southeastern
and east central South Dakota.

LAT...LON 4329 9689 4354 9713 4385 9659 4351 9625
      4280 9606 4275 9662
TIME...MOT...LOC 0932Z 233DEG 47KT 4363 9691 4341 9666 4297 9638 

$$

IAC119-149-167-MNC133-SDC083-099-125-127-240945-
/O.CON.KFSD.SV.W.0053.000000T0000Z-230624T0945Z/
Lyon IA-Sioux IA-Plymouth IA-Rock MN-Minnehaha SD-Lincoln SD-
Turner SD-Union SD-
434 AM CDT Sat Jun 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR WESTERN LYON...WESTERN SIOUX...NORTHWESTERN PLYMOUTH...
SOUTHWESTERN ROCK...MINNEHAHA...LINCOLN...NORTHEASTERN TURNER AND
NORTHEASTERN UNION COUNTIES...

At 432 AM CDT, severe thunderstorms were located along a line
extending from Hartford to near Harrisburg to near Ireton, moving
northeast at 55 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
  Inwood, Maurice, Rowena, Renner, Brandon, Baltic, Larchwood, 
  Alvord, Corson, Sioux Center, Rock Valley, Valley Springs, Hills, 
  Lester, Garretson, Doon, Beaver Creek and Palisades State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4329 9689 4354 9713 4385 9659 4351 9625
      4280 9606 4275 9662
TIME...MOT...LOC 0932Z 233DEG 47KT 4363 9691 4341 9666 4297 9638 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:29 AM CDT, 34 minutes earlier.

Area forecast discussion, Jun 24, 3:29 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
329 AM CDT Sat Jun 24 2023

.SHORT TERM...(Today and Tonight)
Issued at 326 AM CDT Sat Jun 24 2023

KEY MESSAGES:

1. The threat for thunderstorms will linger for today, with a few
strong to severe storms possible this afternoon.

2. Turning cooler tonight and Sunday with scattered showers and
storms possible.

3. Temperatures rebound next week with another chance of
thunderstorms for mid week.

An upper level shortwave over central SD will push into eastern SD
by early this morning, driving current convection eastward into
southwestern MN and eastern IA by 12Z - fueled by theta e advection
on a low level jet oriented through central/eastern NE. Although
current convection has produced severe wind gusts as it moved
through central SD during the very early morning hours, this will
become less likely after 10Z as the instability diminishes. Latest
hi-res models would indicate the MCS exiting our CWA around 13Z.

The question then becomes how morning convection affects the
potential for further thunderstorm development in the afternoon.
With the expectation that convection exits our area early in the
morning, there is the potential for recovery by afternoon, with
further thunderstorm development in a warm air advection regime.
Upper level support does increase by afternoon as the main upper
level ejects into the Dakotas and upper level divergence increases
in response to an upper level jet streaming through northern NE.
Although there will most likely be a lull in convection through the
early part of the day, some hi-res models are indicating
thunderstorm development in two areas by afternoon - one in our far
eastern IA and MN counties in the prefrontal trough with a low level
jet continuing to provide moisture transport (and resultant higher
instability), and a second area of development possible along the
main surface front back to the west. Even so, models are not in
complete agreement on these scenarios, being split on frontal
timing, and some developing the far eastern convection as mentioned
above outside of our CWA. In summary, uncertainty in afternoon
convection remains. Either way, with afternoon mid level lapse rates
of around 7 C/Km, CAPE values progged to be around 1500 J/KG, and
effective shear of 25 to 35 kts in an increasing midlevel flow,
there will be a possibility of a few strong to severe storms with
large hail and damaging winds. Highs today will mostly be lower to
mid 80s.

Any convection that develops with the surface front should exit the
CWA by late evening. The upper level low will continue to spin over
the Dakotas and MN tonight, keeping a threat for showers and
isolated thunderstorms through mainly the northern and eastern
portions of the CWA during the night. With cold air advection behind
the front and a tightening surface pressure gradient, northwesterly
winds will begin to increase during the night. It will be cooler
with lows in the upper 50s to lower 60s.

.LONG TERM...(Sunday through Friday)
Issued at 326 AM CDT Sat Jun 24 2023

For Sunday, the now closed mid/upper low pressure continues to move
east over WI and into the Upper Midwest. Sunday will be breezy as
surface pressure gradient remains tight over the area. Northwesterly
flow takes hold, with winds 20-25 mph and gusts to 35 or 40 mph.
Aloft, CAA helps keep our temps cooler, with highs for most in the
70s. As the low moves east, any lingering showers/storms would
follow suit.

Low pressure meanders east through early next week, with mid/upper
level ridging returning. Temperatures warm closer to normal, with
highs in the 80s and lows in the mid/upper 50s and 60s, as the ridge
moves east into the middle of the week. A mid level wave is progged
to move through late Monday into Tuesday, so can't rule out some
isolated showers/storms in the west.

Into the middle/latter part of the week, temperatures continue to
warm as more southerly flow takes hold and WAA pushes in ahead of
more mid level waves and a more defined mid/upper low passing to our
north into Thursday. Models continue to have struggles resolving the
timing and location of these features, so expect periodic, low
confidence shower and storm chances from mid to late week. Could see
some breezy periods as well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1047 PM CDT Fri Jun 23 2023

VFR conditions deteriorate as multiple areas of convection move
through tonight, with additional shower and storm chances
Saturday afternoon/evening. The first area is moving north from
northeastern NE, with another area across western SD/NE which will
be moving to the east/northeast through the night. MVFR and lower
conditions are expected with storms, which could produce locally
heavy rainfall. Some storms overnight, especially west of I-29,
could become severe. The main threat would be strong winds to 65
knots, and secondary threat of large hail.

Could see some periodic VFR conditions in breaks in convection
Saturday, but confidence is low. Winds switch from south/southeast
early in the period to west/northwest late Saturday night behind a
front.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...SG
AVIATION...SG
Hazardous weather outlook, Jun 23, 3:56 PM CDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
356 PM CDT Fri Jun 23 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-242100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
356 PM CDT Fri Jun 23 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms increase in coverage tonight. Severe
weather is possible west of Interstate 29, with wind gusts to 75 mph
as the main threat. Hail to ping pong ball sized is the secondary
threat. Storms should diminish in coverage and severity toward
daybreak Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are possible Saturday. A few storms could
become strong to severe east of Interstate 29 in the afternoon, with
large hail and damaging winds being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 24, 3:50 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
350 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     Non-Tstm Wnd Gst 7 SSE Dallas            43.14N 99.49W
06/24/2023  E58 MPH          Gregory            SD   Mesonet

            SDSU Mesonet Site 7 SSW Gregory.

0127 AM     Tstm Wnd Gst     3 S Chamberlain         43.77N 99.32W
06/24/2023  M58 MPH          Brule              SD   ASOS

            ASOS station K9V9 Chamberlain Municipal
            Airport.

0324 AM     Tstm Wnd Gst     Springfield             42.86N 97.89W
06/24/2023  M64 MPH          Bon Homme          SD   Mesonet

            Personal Weather Station.

&&
Local storm report, Jun 24, 3:55 AM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
355 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 AM     Tstm Wnd Gst     Tabor                   42.95N 97.66W
06/24/2023  M61 MPH          Bon Homme          SD   Mesonet

            Personal Weather Station.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:45 AM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux45 min
Jun 24, 5:31 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola44 min
Jun 24, 1:33 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld27 min
Jun 24, 1:53 AM CDTFlash Flood WarningFSDGregory3 hr
Jun 24, 2:06 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld39 min
Jun 24, 2:35 AM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson40 min
Jun 24, 2:38 AM CDTSevere Thunderstorm WarningFSDBeadle29 min
Jun 24, 2:52 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Charles Mix, Gregory, Yankton38 min
Jun 24, 3:17 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson28 min
Jun 24, 3:30 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Clay, Hutchinson, Turner, Yankton45 min
Jun 24, 3:42 AM CDTSevere Thunderstorm WarningFSDHanson, Lake, McCook, Miner33 min
Jun 24, 2:53 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory37 min
Jun 24, 3:37 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas38 min
Jun 24, 4:11 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Hutchinson34 min
Jun 24, 4:25 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix35 min
Jun 24, 4:42 PM CDTSevere Thunderstorm WarningFSDBon Homme33 min
Jun 24, 4:59 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme16 min
Jun 24, 5:31 PM CDTSevere Thunderstorm WarningFSDYankton29 min
Jun 24, 5:31 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas29 min
Jun 24, 5:53 PM CDTSevere Thunderstorm WarningFSDClay, Yankton52 min
Jun 24, 6:26 PM CDTSevere Thunderstorm WarningFSDClay, Union34 min
Jun 24, 5:55 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Lyon35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Severe Thunderstorm Warnings in Iowa, 2023Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.